CHICAGO (AP) — A drug once commonly used in over-the-counter cough syrups is a subject of growing concern.
The American Academy of Pediatrics has strengthened its warnings about prescribing codeine for children because of reports of deaths and risks for dangerous side effects.
The academy’s advice is contained in its Monday edition of the medical journal, Pediatrics. It mirrors warnings from the Food and Drug Administration about using codeine for kids’ coughs or pain.
Studies suggest codeine is still commonly prescribed by doctors and dentists despite the risks and lack of evidence that it works to relieve coughs.
Dr. Charles Cote, a co-author of the report, says physicians and parents should choose another remedy when possible, including acetaminophen and ibuprofen for pain and simple remedies such as ice or popsicles after tonsillectomies.
(Copyright (c) 2017 The Associated Press. All Rights Reserved. This material may not be published, broadcast, rewritten, or redistributed.)